Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Initial value problems in discrete fractional calculus


Authors: Ferhan M. Atici and Paul W. Eloe
Journal: Proc. Amer. Math. Soc. 137 (2009), 981-989
MSC (2000): Primary 39A12, 34A25, 26A33
DOI: https://doi.org/10.1090/S0002-9939-08-09626-3
Published electronically: September 10, 2008
MathSciNet review: 2457438
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is devoted to the study of discrete fractional calculus; the particular goal is to define and solve well-defined discrete fractional difference equations. For this purpose we first carefully develop the commutativity properties of the fractional sum and the fractional difference operators. Then a $ \nu$-th ( $ 0 < \nu \leq 1$) order fractional difference equation is defined. A nonlinear problem with an initial condition is solved and the corresponding linear problem with constant coefficients is solved as an example. Further, the half-order linear problem with constant coefficients is solved with a method of undetermined coefficients and with a transform method.


References [Enhancements On Off] (What's this?)

  • 1. F. M. ATICI AND P. W. ELOE, A transform method in discrete fractional calculus, International Journal of Difference Equations, Vol. 2, 2 (2007), pp. 165-176.
  • 2. F. M. ATICI AND P. W. ELOE, Fractional q-calculus on a time scale, Journal of Nonlinear Mathematical Physics, Vol. 14, 3 (2007), pp. 333-344. MR 2350094
  • 3. M. BOHNER AND G. GUSEINOV, The convolution on time scales, Abstract and Applied Analysis, 2007, Art. ID 58373, 24 pp. MR 2320804 (2008f:44001)
  • 4. M. BOHNER AND A. PETERSON, Dynamic Equations on Time Scales, Birkhäuser, Boston, 2001. MR 1843232 (2002c:34002)
  • 5. M. BOHNER AND A. PETERSON, Laplace transform and $ Z$-transform: Unification and extension, Methods and Applications of Analysis, Vol. 9, 1 (2002), pp. 151-157. MR 1948468 (2003m:34027)
  • 6. W. G. KELLEY AND A. C. PETERSON, Difference Equations: An Introduction with Applications, Harcourt/Academic Press, San Diego, CA, 2001. MR 1765695 (2001i:39001)
  • 7. K. S. MILLER AND B. ROSS, Fractional Difference Calculus, Proceedings of the International Symposium on Univalent Functions, Fractional Calculus and Their Applications, Nihon University, Koriyama, Japan, May 1988, pp. 139-152; Ellis Horwood Ser. Math. Appl., Horwood, Chichester, 1989. MR 1199147 (93h:26010)
  • 8. K. S. MILLER AND B. ROSS, An Introduction to the Fractional Calculus and Fractional Differential Equations, John Wiley and Sons, Inc., New York, 1993. MR 1219954 (94e:26013)
  • 9. I. PODLUBNY, Fractional Differential Equations, Academic Press, San Diego, CA, 1999. MR 1658022 (99m:26009)
  • 10. S. G. SAMKO, A. A. KILBAS, AND O. I. MARICHEV, Fractional Integrals and Derivatives: Theory and Applications, Gordon and Breach, Yverdon, 1993. MR 1347689 (96d:26012)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 39A12, 34A25, 26A33

Retrieve articles in all journals with MSC (2000): 39A12, 34A25, 26A33


Additional Information

Ferhan M. Atici
Affiliation: Department of Mathematics, Western Kentucky University, Bowling Green, Kentucky 42101-3576
Email: ferhan.atici@wku.edu

Paul W. Eloe
Affiliation: Department of Mathematics, University of Dayton, Dayton, Ohio 45469-2316
Email: Paul.Eloe@notes.udayton.edu

DOI: https://doi.org/10.1090/S0002-9939-08-09626-3
Keywords: Discrete fractional calculus
Received by editor(s): February 25, 2008
Published electronically: September 10, 2008
Communicated by: Jane M. Hawkins
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society